NAPLEX Question of the Week: Warfarin Interaction Checkup

Warfarin is close to the top of the list of most frequent drug interactions. Can you pass this week's quiz?

Like Comment

Which of the following medications can result in a decrease in International Normalized Ratio (INR) for patients taking warfarin? Select all that apply.

 

A. Cholestyramine

B. Phenobarbital

C. Metronidazole

D. Sulfamethoxazole/trimethoprim

E. Rifampin

Answers with Rationale:

The correct answers are A, B, and E.

Warfarin has many drug interactions that can cause and increase or decrease in INR due to changes in its metabolism by other medications. The S-warfarin (more potent isomer) is metabolized in the liver, primarily via CYP2C9. Minor pathways include CYP2C8, 2C18, 2C19, 1A2, and 3A4. Inducers of these enzymes would decrease INR and increase the risk of clotting while inhibitors would increase INR and thereby increase the risk of bleeding. There are also medications that affect INR through other mechanisms. In patients who are taking concomitant medications that can affect INR, patients should be monitored more frequently and doses should be adjusted accordingly.

Answer A is correct. Cholestyramine is a bile acid sequestrant and can bind warfarin in the gastrointestinal tract, reducing its absorption. Administration should be ideally separated by at least 3-4 hours, especially if giving the warfarin post cholestyramine administration.

Answer B is correct. Phenobarbital is an inducer of many CYP enzymes, including 2C9 and 3A4. Some data have shown up to 30-60% increase in warfarin dose is required when phenobarbital is initiated or dose is increased.

Answer C is incorrect. Metronidazole will increase INR. While the mechanism for this interaction is not fully understood, metronidazole is a weak inhibitor of CYP2C9, the primary enzyme responsible for S-warfarin metabolism.

Answer D is incorrect. Sulfamethoxazole/trimethoprim will increase INR. The mechanism of this interaction is not well-established. Proposed mechanisms include sulfonamide displacement of warfarin from protein binding sites, sulfonamide-associated reductions in GI flora responsible for production of vitamin K and/or sulfonamide-induced reductions in warfarin metabolism via CYP2C9. In patients starting sulfamethoxazole/trimethoprim, a pre-emptive dose reduction by 10-20% can be considered.

Answer E is correct. Rifampin decreases INR via induction of CYP enzymes responsible for warfarin metabolism.

 See everyone next week!

Dr. B

Christopher M. Bland

Clinical Associate Professor, University of Georgia College of Pharmacy

No comments yet.